Indiana, 2019

Flash Flood in Indiana, June 9, 2019

June 9, 2019 · NWS IND · 1 event in 1 county or zone

Prolonged heavy rain over a portion of central Indiana caused flash flooding in Monroe County during the evening of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Prolonged heavy rain over a portion of central Indiana caused flash flooding in Monroe County during the evening of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 9, 5:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 9, 5:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Sun Jun 9 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 353 PM EDT Sun Jun 9 2019

Chances for showers and storms will continue through tomorrow
morning, before a second upper level wave kicks the original upper
low eastward and brings rain chances to an end through Tuesday
night. More shower and storm chances will come mid week as another
frontal system approaches. Temperatures much of this week will be
below normal for the time of year.

&&

.NEAR TERM /Tonight/...
Issued at 353 PM EDT Sun Jun 9 2019

Scattered showers and a few storms are ongoing this afternoon, and
expect this to continue much of the night. Not everyone will see
rain, but where rain does fall, a good soaking may occur due to
slow movement of the showers and storms.

Consensus temperatures fit relatively well with what we've seen
the last several nights under the influence of this low, and were
generally accepted.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 353 PM EDT Sun Jun 9 2019

Precipitation will begin to exit the area Monday morning as
another upper wave moves into the area and begins to eject the
first low eastward. Expect dry weather by Monday afternoon, and
this will continue through at least Tuesday night. The next chance
for showers and storms will come mainly Wednesday afternoon as
another frontal system approaches.

Consensus temperatures appeared reasonable. Expect temperatures
below normal for the time of year with highs in the 70s and lows
in the 50s.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 321 PM EDT Sun Jun 9 2019

The long term period will have below normal temperatures
throughout, slowly increasing a bit each day. A frontal system
will be moving through and out of the area Wednesday night into
Thursday, with chances for thunderstorms early Wednesday night and
then just some low chances for showers through the day on Thursday
on the back side of the system. Thursday night through Friday look
dry with cool high pressure quickly traversing the area. By Friday
night though the upper trough re-establishes itself and sends an
upper wave southeast into Indiana, bringing in a frontal system
and chances for showers and thunderstorms to the area through the
weekend.

&&

.AVIATION /Discussion for 100000Z TAF Issuance/...
Issued at 651 PM EDT Sun Jun 9 2019

Ceiling restrictions will continue through Monday morning...with
widespread VFR conditions returning for Monday afternoon and
night.

Low pressure over southwest portions of central Indiana this
evening will lift northeast across the area tonight before being
kicked east of the region Monday by a trailing cold front. Expect
periodic showers with perhaps a few rumbles of thunder through
the evening immediately downstream from the track of the low with
primary impacts to KIND and possibly KBMG as the low passes by.
Restrictions will be possible within any heavier shower or storm
this evening. Beyond 06Z...most of the convection will be east of
the area with just isolated showers. VCSH wording should work fine
for the second half of the overnight at KBMG and KIND with dry
conditions developing at KHUF and KLAF further west. Winds will be
light and variable through much of the night.

While periodic MVFR ceilings will continue through tonight...model
soundings favor ceilings falling in the predawn hours potentially
into IFR levels before bouncing back as boundary layer mixing
commences by midday Monday. With the front pushing deeper moisture
east of the region by the afternoon...clouds will scatter by late
day setting up mainly clear skies for Monday night. Surface winds
will become the primary impact to aviators during the afternoon
with northwest wind gusts peaking at 25-30kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...CP
AVIATION...Ryan
Hazardous weather outlook, Jun 9, 2:55 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 PM EDT Sun Jun 9 2019

INZ021-028>031-035>049-051>057-060>065-067>072-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
355 PM EDT Sun Jun 9 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: A few showers and embedded thunderstorms will be possible
tonight.

Hazards: Heavy rainfall...lightning...gusty winds.

Timing: Rain and storms possible at any time.

Discussion: Scattered showers with isolated thunderstorms will
spread across Central Indiana tonight as an upper level low moves
north into the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There are chances for showers and thunderstorms over central
Indiana on Monday morning...and then again on Wednesday and
Thursday. Widespread severe storms are not expected.

Discussion: Rain will be swept east of the region by a cold front on
Monday morning. Cooler weather is expected for much of next
week...with additional chances for showers and thunderstorms
Wednesday and Thursday as an upper level wave drifts through the Ohio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 62 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
June 9, 8:00 PM EST to 10:30 PM EST
Where
Monroe County, 1.27 mi SE of Arlington to 1.29 mi SE of Arlington
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.185, -86.535

Many roads in Bloomington were reported to be underwater due to heavy thunderstorm rainfall. One stranded vehicle was reported. The intersection of Old State Road 37 and Gourley Pike had three feet of standing water on it. The intersection of Madison and 3rd Streets was reported to be flooded with two feet of standing water. Many spots on the Indiana University campus were also reported to be flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841358.